ziz
Lv 4
ziz asked in HealthMental Health · 1 decade ago

Does long term use of Zoloft have any negative consequences?

I have been on 100mg of Zoloft daily for 8 years, with one year on Effexor about 3 years ago (so really, 5 on Zoloft, one on Effexor, and 2 more on Zoloft.) I don't notice any negative effects, other than a sort of 'flattening" of my emotions. Are there any negative long term effects? liver damage? etc.?

15 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    Hi ZiZ. I have been taking Zoloft for 2 Years, 100mgs. and an old school anti depessant Nortriptinal 100mgs. (not sure of the spelling) The only thing my Drs. have noticed is a decrease in my ...huh...how do i say it ..uh.....HMMMM?.....sex drive, sorry if that offends. I have cotton mouth all the time and sleep is next to none. So far i take 125mgs of Serequell and 12.5mgs. of Ambien CR. every night, Zoloft in the morning, Nortriptinal at night, then theres the 800mgs. of Ibueprophen three times a day, Protonix to repair my stomach lining once a day, and last but not least Cyclobenzaprine one tablet every eight hours for pain......Side affects are hard to discern, as to long term i have heard of liver and heart disease but i was told thats in a small number of patients. My Dr. expresses concern on the suicidal thing and that i need to keep him posted on any mood swings,good or bad. I guess the only other thing i have experianced in the last two years has been a failure to show emotion or show to much. i suppose this dosn't help all to much but keep taking you meds, to go off them cold turkey is dangerous and none to wise. I thought i would try it around Xmas time 2004, i was ok for about a week then BOOM!!! it hit me like a brick balloon, before you could blink i went from a nice guy to a complete ***, i got into a fight and put a guy in the hospital. I was arrested, took a swing at the cop made good contact and was beat down. After i went to court i was ordered to a local Mental health facility for 72 hrs. for observation. So please, what ever you do or feel like doing do not do it. The rubber room smells bad and taking pills is better than the funny farm for three days. (p.s. i wish you the best, if you feel like you have been to long on Zoloft get another Drs. opinion)

    • Commenter avatarLogin to reply the answers
  • 4 years ago

    Zoloft Long Term Side Effects

    • Commenter avatarLogin to reply the answers
  • sweet
    Lv 4
    4 years ago

    Long Term Side Effects Zoloft

    • Commenter avatarLogin to reply the answers
  • Anonymous
    1 decade ago

    Zoloft has been tested in children 6 to 17 years of age with obsessive-compulsive disorder, and has not been shown to cause different side effects or problems than it does in adults. Because Zoloft can cause decreased appetite, children taking Zoloft long-term should have their growth and body weight measured regularly.

    Zoloft does not have a known sedative effect, but people taking Zoloft should not drive or operate heavy machinery until the effects of Zoloft are known.

    There are presently no long term side effects, however, this is still being studied.

    • Commenter avatarLogin to reply the answers
  • How do you think about the answers? You can sign in to vote the answer.
  • 5 years ago

    This Site Might Help You.

    RE:

    Does long term use of Zoloft have any negative consequences?

    I have been on 100mg of Zoloft daily for 8 years, with one year on Effexor about 3 years ago (so really, 5 on Zoloft, one on Effexor, and 2 more on Zoloft.) I don't notice any negative effects, other than a sort of 'flattening" of my emotions. Are there any negative long term effects?...

    Source(s): long term zoloft negative consequences: https://shortly.im/ZQpla
    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    yes.!!!! all anti depressents and most drugs have negative side affects, Zoloft may cause liver damage, heart muscle damage, can cause muscle loss and pain, I could go on and on, just type in google search "zoloft sideaffects" read for urself. I have been on similar meds, also on cholesterol meds etc, never really felt any better. Then one day decided stuff it, and I went off all of them, now I feel great. The way I look at it is that what does it matter, I 'm going to die one day anyway so why take drugs that will damage other parts of me just to help another part of me, hey just get out and enjoy every day, we aint got many left, so stop worrying and be happy, force urself to be happy and watch things change, enjoy ur food, enjoy a drink or three or four,,lol, do things ! worrying wont change the future, get urself a Harley, that helped me..Peace.

    • Commenter avatarLogin to reply the answers
  • 6 years ago

    I have tried several different anti -depressants. I tried Paxil, Celexa Wellbutrin all at different times in my life. So whatever symptom I was feeling my Doctor would prescribe accordingly! Scary! Or if I heard it worked good for someone then I would request it from my general MD... ONLY get psych meds from a psychiatrist!!! PAXIL withdrawal was something terrible and I should have never taken it! Now I am taking Zoloft for two years and let me tell you, it has minimal side effects and I feel like a human again. Depression runs in my family but with exercise, self love. refusal to allow my mind to go there ( oh it's not always easy but it helps) I get 20 minutes of sun shine. I put out fresh flowers, and stop that tape in my head and insert a new one don't believe your lies be gentle to yourself. YOU have to love YOURSELF AND No one else deserves your UNCONDITIONAL more THAN YOU! Moral of story Zoloft for ME is great do your research be smart be proactive mental health awareness

    • Commenter avatarLogin to reply the answers
  • Anonymous
    1 decade ago

    Contact your doctor promptly if you have any of the following side effects, especially if they are new symptoms or if they get worse: mood changes, anxiety, panic attacks, trouble sleeping, irritability, agitation, aggressiveness, severe restlessness, mania (mental and/ or physical hyperactivity), thoughts of suicide or hurting yourself.

    • Call your doctor at once if you have any of these serious side effects:

    · seizure (convulsions);

    · tremors, shivering, muscle stiffness or twitching;

    · problems with balance or coordination; or

    · agitation, confusion, sweating, fast heartbeat.

    • Other less serious side effects are more likely to occur, such as:

    · feeling nervous, restless, or unable to sit still;

    · drowsiness, dizziness, weakness;

    · sleep problems (insomnia);

    · nausea, diarrhea, dry mouth, or changes in appetite or weight; or

    · decreased sex drive, impotence, or difficulty having an orgasm.

    • Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

    The symptoms of Zoloft withdrawal are in many cases worse than the side effects. Zoloft belongs to a category of drugs called Selective Serotonin Reuptake Inhibitors (SSRIs) that are used primarily to treat depression, and which can cause severe withdrawal once the patient stops taking them. The symptoms of Zoloft withdrawal are the same as for many SSRIs, although generally not so bad as those for Paxil withdrawal.

    Zoloft withdrawal can cause jolting electric "zaps", dizziness, motor instability, extreme nausea, vomiting, high fever, abdominal discomfort, flu symptoms, agitation, anxiety, insomnia, aggression, nightmares, tremor, seizures, and confusion. In some persons, Zoloft withdrawal has become so painful that it lead them to commit suicide rather than face the agony any longer.

    The reason that Zoloft withdrawal is worse than that of many SSRIs is that Zoloft has a relatively short half-life, meaning that the drug does not remain in the body for very long after the patient ceases to take it. Zoloft withdrawal can begin as soon as the day after a patient ceases to take the drug, and in some cases, severe Zoloft withdrawal occurs when the patient merely decreases the dosage.

    Good luck! boy :-p

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    I'm on Zoloft myself... and have heard of no long term effects. However, a liver function test was required of me before I started the medication. It is definately worth the time to research. And, as for the suicide... mostly happens only in teens on anti-depressant drugs.

    • Commenter avatarLogin to reply the answers
  • Anonymous
    6 years ago

    Don't ever take the sleeping pills route!!

    1. They will damage your liver big time and you can get into serious health problems.

    2. You will get hooked up on them and you won't be able to have a normal life any more if you don't take your pills everyday.

    The sleeping pills industry is damaging our health by capitalizing on our ignorance, and by distracting people from effective and natural ways to deal with this problem. I had been taking prescription sleep medications [Ambien] for over 5 years. It stopped working and I simply took more. Still did not work. Nights were very difficult - medication put me to sleep but I would wake up after 2–3 hours with a strong sympathetic response (fast pulse, pounding heartbeat, wide awake alert). It was a very difficult cycle to break. I was really in bad shape due to lack of sleep.

    After years of struggling I was able to cure my insomnia naturally and pretty fast. I followed the Sleep Tracks sleep optimization program, here is their official web -site if you want to take a look: http://www.insomniacure.net

    Ohhh..and Good Luck!

    • Commenter avatarLogin to reply the answers
Still have questions? Get your answers by asking now.